Kansas, 2007

Lightning Strike in Kansas, April 25, 2007

April 25, 2007 · NWS TOP · 1 event in 1 county or zone

Scattered thunderstorms developed over east central Kansas during the late afternoon hours of April 25th. No severe weather was reported with these storms, but a cloud to ground lightning strike caused damage to the yard, fence, garage, and portion of a home on a residential property.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered thunderstorms developed over east central Kansas during the late afternoon hours of April 25th. No severe weather was reported with these storms, but a cloud to ground lightning strike caused damage to the yard, fence, garage, and portion of a home on a residential property.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 25, 2:33 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Apr 25, 2:33 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT WED APR 25 2007

.DISCUSSION...
MAIN FORECAST CHALLENGE THROUGH THURSDAY AFTERNOON IS PRECIPITATION
CHANCES.

COOL UPPER LOW /5H TEMPS AROUND -20C/ WAS OVER KANSAS EARLY THIS
AFTERNOON...WITH AT LEAST ONE CIRCULATION OBVIOUS ON KICT RADAR.
STEEP LAPSE RATES UNDER THE LOW HAVE COMBINED WITH SOME EARLY DAY
SOLAR HEATING TO ALLOW WIDESPREAD CONVECTION TO DEVELOP OVER
SOUTHEAST KANSAS AND PUSH NORTH AND NORTHWEST INTO EAST CENTRAL AND
NORTHEAST KANSAS. ELEVATED INSTABILITY AND LOCALLY FAVORABLE WIND
PROFILES MAY ALLOW A FEW STORMS TO PRODUCE MARGINALLY SEVERE
HAIL...BUT THE LACK OF INSTABILITY TO THE WEST AND NORTH WILL LIMIT
THIS AREA TO THE EAST CENTRAL KANSAS COUNTIES...AND A CONTINUED
EASTWARD DRIFT TO THE UPPER AND SURFACE LOWS /NEAR KPPF AT 20Z/ WILL
SLOWLY DROP INSTABILITY IN THIS AREA THIS EVENING. THERE IS SOME
CONCERN FOR LOCALLY HEAVY RAINFALL INTO THE EVENING WITH DEEP
MOISTURE AND SLOW STORM MOVEMENT NEAR THE UPPER LOW...BUT IT APPEARS
CONTINUED DEEP CONVECTION WILL SLOWLY WORK EAST AND SHOULD LIMIT
PERSISTENT TRAINING OF MOST STORMS. RAIN CHANCES SHOULD SLOWLY
DECREASE TO THE WEST WITH INSTABILITY AND FORCING MORE LIMITED...BUT
SOME MID LEVEL ISENTROPIC LIFT AND UPPER LEVEL DEFORMATION MAY BRING
SOME RAIN TO THE WESTERN QUADRANT OF THE LOW THROUGH THURSDAY...BUT
ANY PRECIPITATION SHOULD BE ENDING BY LATE MORNING. COLD AIR
ADVECTION BEHIND THE SURFACE LOW WILL KEEP LOW CLOUDS IN PLACE
TONIGHT /LIKELY LIFR CONDITIONS THROUGH THE OVERNIGHT/ WITH SLOWLY
INCREASING CLOUDS AND PERHAPS SOME BREAKS IN THE CLOUDS BY LATE
AFTERNOON THURSDAY. THE CAA AND LIMITED SUN SHOULD KEEP HIGHS IN THE
UPPER 50S TO LOWER 60S.

ANOTHER SHORTWAVE IS PROGGED TO MOVE SOUTHEAST ACROSS THE FORECAST
AREA FRIDAY AND FRIDAY NIGHT. HOWEVER AS THE WAVE MOVES
SOUTHEAST...IT ALSO SPLITS WITH A PIECE OF ENERGY DIGGING SOUTH
TOWARDS KELP AND ANOTHER PIECE MOVING INTO THE GREAT LAKES REGION.
BECAUSE OF THIS SPLIT AND LIMITED DYNAMICS...LEFT POPS IN THE SLIGHT
CHANCE RANGE. ADDITIONALLY INSTABILITY DOES NOT LOOK TO GREAT SO
CONTINUED WITH JUST RAIN SHOWER WORDING FOR NOW.

FOR SATURDAY AND SUNDAY...UPPER LEVEL RIDGING IS EXPECTED TO
DEVELOP AND PERSIST BRINGING WARM AND DRY WEATHER TO THE AREA.
PREVIOUS FORECAST OF HIGHS IN THE LOWER 80S LOOKS PRETTY GOOD AND
ONLY MADE SOME TWEAKS. THE RIDGE BEGINS TO BREAK DOWN FOR MONDAY AND
TUESDAY AS UPPER LEVEL WAVES IN THE SOUTHERN STREAM MOVE ACROSS THE
SOUTHERN PLAINS. THE FIRST OF THESE WAVES MOVES THROUGH MONDAY AND
MONDAY NIGHT AND LOOKS TO REMAIN SOUTH OF THE FORECAST AREA.
THEREFORE MAINTAINED A DRY FORECAST. A SECOND WAVE MOVES IN FROM THE
SOUTHERN ROCKIES TUESDAY NIGHT AND WEDNESDAY WHICH SHIFTS THE UPPER
LEVEL FLOW TO THE SOUTHWEST. MEANWHILE PROLONGED TROUGHING IN THE
LEE OF THE ROCKIES SHOULD ALLOW GULF MOISTURE TO RETURN NORTH. WHILE
IT IS NOT AN IDEAL SETUP WITH THE SHORTWAVE...THINK WITH THE
PROLONGED SOUTHERLY WINDS AND INCREASING MOISTURE COMBINED WITH A
POSSIBLE RIPPLE IN THE SOUTHWEST FLOW THAT SOME SMALL CHANCE POPS
ARE PLAUSIBLE FOR TUESDAY NIGHT AND WEDNESDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

POAGE/WOLTERS
Hazardous weather outlook, Apr 25, 3:05 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CDT WED APR 25 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-262115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
405 PM CDT WED APR 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE INTO THE EVENING ACROSS EAST CENTRAL
AND PARTS OF NORTHEAST KANSAS. LOCALLY HEAVY RAIN AND SMALL HAIL
WILL BE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

WOLTERS

In the hours before

Special weather statement, Apr 25, 1:22 PM CST, 5 hours 8 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
222 PM CDT WED APR 25 2007

KSZ056-251945-
FRANKLIN-
222 PM CDT WED APR 25 2007

THROUGH 245 PM CDT...A THUNDERSTORM WILL MOVE NORTHWEST AT 20 MPH
ACROSS PORTIONS OF FRANKLIN COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL
AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE OTTAWA AND CENTROPOLIS. MOTORISTS ALONG INTERSTATE
35 BETWEEN MILE MARKERS 180 AND 194 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 25, 1:50 PM CST, 4 hours 40 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT WED APR 25 2007

KSZ059-252015-
ANDERSON-
250 PM CDT WED APR 25 2007

THROUGH 320 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 20 MPH
ACROSS PORTIONS OF ANDERSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL
AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE GREELEY AND GARNETT.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Pleasant Hill radar (KEAX), 90 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Franklin

When
April 25, 6:30 PM CST
Where
Franklin County, Ottawa
Property damage
$1,000
Reported by
Newspaper
Coordinates
38.620, -95.270

Lightning struck a tree in the yard of a home in Ottawa and peeled bark off two sides of the tree. The bolt traveled into the ground, where it struck a water line, blew the heads off the in-ground sprinkler system in the yard, and traveled along a fence surrounding the yard. The water line also tracked into the home, where all of the basement windows were blown out, and a few appliances were damaged. There were other isolated reports around town of power outages during the storm.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27733.